Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Northern Indiana

July 20, 2005Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2005, 3:00 PM EST for Kosciusko County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 3:00 PM EST (20:00 UTC)
Expired
Jul 20, 2005, 4:00 PM EST
In force
60 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:30 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 202001
SVRIWX
INC085-202100-
/O.NEW.KIWX.SV.W.0085.050720T2000Z-050720T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 258 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF MILFORD
  TO 10 MILES SOUTHWEST OF MILFORD TO 13 MILES WEST OF WARSAW...OR
  ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF NAPPANEE TO 8
  MILES SOUTH OF NAPPANEE TO 11 MILES NORTHEAST OF ROCHESTER...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...     
  WARSAW...
  LEESBURG...
  WINONA LAKE...
  NORTH WEBSTER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4144 8606 4133 8603 4123 8607 4122 8566
      4136 8565 4145 8567

$$

FISHER
1 follow-up statement
000 
WWUS53 KIWX 202018
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EST WED JUL 20 2005

INC085-202100-
/O.CON.KIWX.SV.W.0085.000000T0000Z-050720T2100Z/
KOSCIUSKO IN-
316 PM EST WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EST FOR...
  KOSCIUSKO COUNTY IN INDIANA

AT 312 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM MILFORD TO LEESBURG TO 6 MILES WEST OF 
WARSAW...AND MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  WARSAW...
  LEESBURG...
  SYRACUSE AND NORTH WEBSTER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST 
WEDNESDAY EVENING FOR INDIANA AND MICHIGAN.

LAT...LON 4144 8593 4133 8586 4123 8599 4122 8566
      4136 8565 4145 8567

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 12:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 PM EST WED JUL 20 2005

.AVIATION/UPDATE...
AIRMASS CONTS TO DESTABILIZE AS MOISTURE RETURNS NE INTO OUR AREA.
LINE OF TSTMS MOVG INTO NE IL AND ACRS LM EXPECTED TO STRENGTHEN
DURING THE AFTN AND SHOULD AFFECT SBN BY 22Z AND FWA BY 00Z. CDFNT
OVR UPR MS VALLEY SHOULD MOVE SE ACRS NRN INDIANA LATER TONIGHT.
EXPECT TSTMS WILL REDEVELOP IN THE VCNTY OF THE FRONT THIS AFTN AND
PERSIST AS FRONT MOVES SE INTO THE AREA TONIGHT WITH GOOD SWLY FLOW
AHEAD OF THE FRONT AND INTERACTION WITH WARM FRONT/LEFT OVER
BOUNDARY FM AFTN/EVE CONVECTION. THUS, HAVE SECOND ROUND OF TSTMS IN
TAFS THIS EVE/OVRNGT. THU MORNING SHOULD BE FAIR WITH FRONT MOVG
SOUTH OF AREA WITH ONLY SOME MORNING FOG TO CONTEND WITH.
ZONES/GRIDS UPDATED TO INCREASE POPS TO LIKELY NW THIS AFTN AND ADD
SVR MENTION WITH WATCH IN EFFECT.

&&

.PREV DISCUSSION
UPDATE...
TSTMS PERSISTING IN WARM/MOIST ADVECTION ZONE OVER SRN WI THIS
MORNING. MAIN QUESTION IS IF STORMS WILL SURVIVE AS THEY MOVE EAST
INTO DRIER AIR OVER CWA, BUT MOISTURE RETURN HAS BEEN FAIRLY
IMPRESSIVE WITH MID 70S DEWPOINTS NOW ENTERING SWRN PORTION OF CWA,
SO FELT IT WAS WORTH MENTIONING A CHC OF TSTMS ACROSS NW PORTION OF
CWA THIS AFTN. ALSO INCREASED DWPTS SOME IN GRIDS THIS AFTN/EVE...
OTHERWISE, NO SGFNT CHANGES TO PREVIOUS ZONES/GRIDS.

SHORT TERM...
BRIEF RESPITE IN THE HEAT AND HUMIDITY OF LATE YDA BUT WK SFC
RIDGING YIELDING TO IMPRESSIVE RTN FLW IN ASSOCN/W SW TROUGH
PROGRESSING EWD ACRS MANITOBA THIS AM. TAIL END OF UPR TROF AXIS IN
CONCERT W/STG LLJ AND SIG MSTR FLUX AIDING UPSCALE MCS EVOLUTION
ACRS ERN SD. LTL ADDNL DVLPMNT YET FURTHER DOWNSTREAM ALG INTENSE LL
THETA-E RIDGE BUT XPC RAPID DVLPMNT ACRS ERN MN/WRN WI YET THIS AM
AS LLJ VEERS EWD W/TIME.

00Z GUIDANCE REASONABLY CONSISTENT W/PREV RUNS AND STILL INDICATING
GOOD MCS POTENTIAL TONIGHT AS UPR TROF OVR SC CANADA CONTS EWD
W/NOCTURNAL ENHANCEMENT TO LLJ BY EVENING AND INCREASING LL MASS
FLUX ACRS NRN IL...SW MI AND NW IN. MAY VRY WELL BE SD CLUSTER
MAINTAINS THROUGH THE DAY AS IT SHIFTS E/SEWD BUT STILL A PLACEMENT
ISSUE OF WHERE MESO-BETA ELEMENT WILL EXIST W/00Z INDICATION BACK
WWD ACRS IL AND HIGHLITED BY NR 6 INCH QPF BULLSEYE S OF KORD. HWVR
06Z INDICATION FURTHER E AND IN BTR AGREEMENT W/HIGH RES MESOSCALE
WRF OUTPUT DICTATING MUCH HIGHER QPF POTENTIAL HERE. OBVIOUSLY
SOMETHING OF KEEN INTEREST GIVEN ONGOING DROUGHT AND POTENTIAL FOR
WIDESPREAD SIG RELIEF. EITHER RATE...COMBINATION OF INTENSE LL MSTR
FLUX AND INCREASING LG SCALE DVRG IN ASSOCN/W UPR SPEED MAX SHIFTING
ACRS MI OVERNIGHT FAVORS A HEADY INCREASE IN POPS ROUGHLY NW HALF
OVERNIGHT. IN ADDITION...SOME POTENTIAL FOR DVLPMNT YET LATE THIS
AFTN W/NAM SUGGESTION OF WARM FNTL FGEN AS SW FLW RAPIDLY INCREASES.

OTHERWISE...INCREASING WAA AND INSOLATION TDA SHLD BRING ABT A RTN
OF 90+ FOR MOST EXCEPT FAR EAST.

LONG TERM...
A COLD FRONT IS STILL PROGGED TO MOVE THROUGH THE AREA ON THURSDAY.
THERE IS A SMALL CHANCE FOR SOME RAIN WITH IT. THEN THE RAIN SHOULD
BE ENDING THURSDAY EVENING/NIGHT WITH HIGH PRESSURE MOVING IN ON
FRIDAY. GFS80 IS TRYING TO BRING IN SOME QPF ON SUNDAY ASSOCIATED
WITH A SURFACE TROUGH THAT IT HAS JUST TO OUR NORTH. OTHER MODELS
SUCH AS THE DGEX DO NOT HAVE THIS AND HAVE SUNDAY DRY SO WENT WITH
CONSISTENCY AT THIS POINT AND LEFT SUNDAY DRY. BUT THEN BOTH CURRENT
RUNS OF GFS80 AND DGEX HAVE A COLD FRONT MOVING THROUGH THE AREA
NEXT TUESDAY. HOWEVER TIMING IS A LITTLE UNCERTAIN YET. NO MAJOR
CHANGES WERE DONE WITH THE TEMPERATURES. STILL LOOKING TO BE A HOT
STRETCH COMING UP. FOR EXAMPLE...GFS HAS 850MB TEMPS IN THE UPPER
TEENS ON SATURDAY AND THEN CLIMBING INTO THE LOWER 20S SUNDAY.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

AVIATION/UPDATE...TAYLOR
SHORT TERM...HOLSTEN
LONG TERM...LOTHAMER
Hazardous weather outlook, Jul 20, 10:31 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EST WED JUL 20 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1031 AM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN
INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS
MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING
WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE
SPREADING EASTWARD ACROSS THE AREA TONIGHT.  AREAS OF HEAVY RAINFALL
MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF
THE AREA... WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-211015-
1031 AM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS
EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT.
SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH
HIGHER WAVES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO
THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE
POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:56 PM ESTSpecial Marine WarningIWX96 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.